Schizophrenia Rx Gets Stronger Warning

FDA strengthens warning for serious stomach problems tied to clozapine

(RxWiki News) The US Food and Drug Administration (FDA) has strengthened a drug safety warning for a schizophrenia medication.

The medication in question is clozapine, which can be found under the brands Clozaril, Fazaclo ODT and Versacloz.

The FDA is strengthening an existing warning about the possibility of serious bowel (intestine) problems if constipation is not diagnosed and treated quickly. Serious intestine problems can lead to hospitalization or even death.

Clozapine is a medicine used to treat schizophrenia. It has been a treatment option for more than 40 years. This medication is for those whose schizophrenia symptoms are not controlled with standard treatment. This medication also lowers the risk of suicidal thinking and self-harm in those with schizophrenia or schizoaffective disorder, according to the FDA.

Clozapine can affect the intestines. Its effects can range from constipation to more serious intestine problems like a complete blockage. Constipation is a common and well-known side effect of clozapine. Although uncommon, serious and fatal events continue to be reported, the FDA noted.

If any of the following statements are true, contact your health care provider:

  • You notice a change in your bowel movements (going less frequently than normal).
  • You do not have a bowel movement at least three times per week.
  • You have hard or dry stools.
  • You are having problems passing gas.

Other symptoms to pay attention to:

  • Nausea/vomiting
  • Bloating or belly swelling
  • Stomach pain

The risk for serious intestine problems may be greater for those who:

  • Are taking other medications:
    • That slow the movement in the intestines (anticholinergics, for example)
    • That also cause constipation (Opioids are known to cause constipation.)
  • Are taking higher doses of clozapine

The FDA recommended the following steps to prevent constipation:

  • Eat more fruits, vegetables and grains that are high in fiber.
  • Drink plenty of water and other liquids.
  • Get enough physical activity.

Your health care provider may prescribe a laxative for you while you are on clozapine.

Do not stop taking clozapine without first talking with your health care provider, the FDA said. Stopping your medication suddenly can be problematic and unsafe.

Speak with your health care provider if you have any questions.

Written by Anyssa Garza, PharmD, BCMAS

Reviewed by: 
Review Date: 
February 3, 2020